Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Persistent manifolds are normally hyperbolic


Author: Ricardo Mañé
Journal: Trans. Amer. Math. Soc. 246 (1978), 261-283
MSC: Primary 58F15
DOI: https://doi.org/10.1090/S0002-9947-1978-0515539-0
MathSciNet review: 515539
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let M be a smooth manifold, $ f:\,M\,\mid$   a$ \,{{C}^{1}}$ diffeomorphism and $ V \subset M\,{\text{a}}\,{{\text{C}}^1}$ compact submanifold without boundary invariant under f (i.e. $ f\left( V \right)\, = \,V$). We say that V is a persistent manifold for f if there exists a compact neighborhood U of V such that $ { \cap _{n\, \in \,{\textbf{z}}}}\,{f^n}\left( U \right)\, = \,V$, and for all diffeomorphisms $ g:\,M\,\mid $ near to f in the $ {C^1}$ topology the set $ {V_g}\, = \,{ \cap _{n\, \in \,{\textbf{z}}}}{g^n}\left( U \right)$ is a $ {C^1}$ submanifold without boundary $ {C^1}$ near to V. Several authors studied sufficient conditions for persistence of invariant manifolds. Hirsch, Pugh and Shub proved that normally hyperbolic manifolds are persistent, where normally hyperbolic means that there exist a Tf-invariant splitting $ TM/V\, = \,{N^s}V\, \oplus \,{N^u}V\, \oplus \,TV$ and constants $ K\, > \,0$, $ 0\, < \,\lambda \, < \,1$ such that:

\begin{displaymath}\begin{gathered}\left\Vert {{{\left( {Tf} \right)}^n}/N_x^sV}... ... \right)}}V} \right\Vert\, \leq \,K{\lambda ^n} \end{gathered} \end{displaymath}

for all $ n\, > \,0$, $ x\, \in \,V$. In this paper we prove the converse result, namely that persistent manifolds are normally hyperbolic.

References [Enhancements On Off] (What's this?)

  • [1] J. Hadamard, Sur l'itération et les solutions asymptotiques des équations différentielles, Bull. Soc. Math. France 29 (1901), 224-228.
  • [2] O. Perron, Über Stabilitat und asymptotischen Verhalten der Integrals von Differentialgleichnungssystemen, Math. Z. 29 (1928), 129-160.
  • [3] D. Ruelle and F. Takens, On the nature of turbulence, Comm. Math. Phys. 20 (1971), 167-192. MR 0284067 (44:1297)
  • [4] J. Hale, Integral manifolds of perturbed differential systems, Ann. of Math. (2) 73 (1961), 496-531. MR 0123786 (23:A1108)
  • [5] S. Diliberto, Perturbation theorems for periodic surfaces. I, II, Rend. Circ. Mat. Palermo 9 (1960), 265-299; 10 (1961), 111-161.
  • [6] R. Sacker, A perturbation theorem for invariant Riemannian manifolds, Academic Press, New York, 1967, pp. 43-54. MR 0218700 (36:1784)
  • [7] I. Kupka, Stabilité des variétés invariantes d'un champ de vecteurs pour les petites perturbations, C. R. Acad. Sci. Paris 258 (1964), 4197-4200. MR 0162036 (28:5238)
  • [8] N. Fenichel, Persistence and smoothness of invariant manifolds of flows, Indiana Univ. Math. J. 21 (1971-1972), 193-226. MR 0287106 (44:4313)
  • [9] M. Hirsch, C. Pugh and M. Shub, Invariant manifolds (to appear). MR 0292101 (45:1188)
  • [10] R. Mañé, Variedades persitentes, Thesis, Inst. Mat. Pura Apl., Rio de Janeiro, 1973.
  • [11] -, Persistent manifolds are normally hyperbolic, Bull. Amer. Math. Soc. 80 (1974), 90-91. MR 0339283 (49:4043)
  • [12] A. Gottlieb, Converses to the $ \Omega $-stability and invariant lamination theorems, Trans. Amer. Math. Soc. 202 (1975), 369-383. MR 0380885 (52:1782)
  • [13] R. Mañé, Quasi-Anosov diffeomorphisms and hyperbolic manifolds, Trans. Amer. Math. Soc. 229 (1977), 351-370. MR 0482849 (58:2894)
  • [14] C. Pugh, An improved closing lemma and a general density theorem, Amer. J. Math. 89 (1967), 1010-1021. MR 0226670 (37:2257)
  • [15] J. Franks, Necessary conditions for stability of diffeomorphisms, Trans. Amer. Math. Soc. 158 (1971), 301-308. MR 0283812 (44:1042)
  • [16] R. Mañé, Reduction of semilinear parabolic equations to finite dimensional $ {C^1}$-flows (Proc. III ELAM), Lecture Notes in Math., vol. 597, Springer-Verlag, Berlin and New York, 1977, pp. 361-379. MR 0451309 (56:9596)
  • [17] J. Selgrade, Isolated invariant sets for flows on vector bundles, Trans. Amer. Math. Soc. 203 (1975), 359-390. MR 0368080 (51:4322)
  • [18] J. Kurzweil, Invariant manifolds for flows (Proc. Sympos., Universidad Puerto Rico), Academic Press, New York, 1967, pp. 431-469. MR 0218698 (36:1782)
  • [19] C. Pugh and M. Shub, Axiom A actions, Invent. Math. 29 (1975), 7-38. MR 0377989 (51:14158)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F15

Retrieve articles in all journals with MSC: 58F15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1978-0515539-0
Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society